ARCHIVED CONTENT: As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date each article was posted or last reviewed. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
A new ruling from the FDA offers good news and some warnings for people who take a cholesterol-lowering statin. The good news—no more periodic blood tests for liver function. The warnings—taking a statin may increase the odds of developing type 2 diabetes or suffering reversible memory loss or problems thinking. The FDA warned that one statin, lovastatin, shouldn’t be taken with some antibiotics, anti-fungal agents, or medications used to treat AIDS.
The statins are a family of medications used to lower cholesterol. Millions of people take one. The family currently includes atorvastatin (generic, Lipitor), fluvastatin (Lescol), lovastatin (generic, Mevacor, Altoprev), pitavastatin (Livalo), pravastatin (generic, Pravachol), rosuvastatin (Crestor), and simvastatin (generic, Zocor).
When the FDA approved the first statins in the late 1980s, doctors were told to do periodic blood tests on anyone taking a statin to look for early signs of liver trouble. Millions of statin users later, it’s clear that liver damage is extremely rare. It also can’t be predicted by checking liver tests every few months.
The FDA now says that you should have a liver function test soon after starting to take a statin or after switching to a new one. If everything is fine, no further blood test is needed unless a problem arises.
In some clinical trials, participants who took a statin were more likely to develop higher blood sugar than those taking a placebo. In two meta-analyses of data from these trials, the increases were 6% to 13%. Whether this translates into type 2 diabetes is as-yet unknown. Based on these findings, the FDA is warning that statin use increases blood sugar or glycosylated hemoglobin (HbA1c) levels in some people. HbA1c is a measure of a person’s average blood sugar level over a three-month period.
Memory loss is another possible side effect the FDA is now warning about. Occasional reports in the FDA’s Adverse Event Reporting System (AERS) tell the story of mostly older men and women who experience memory loss or changes in thinking skills after starting a statin, only to have it disappear after stopping the drug. In some, the problem began within days of starting the drug; in others it began years afterward. Results from observational studies and clinical trials, though, offer no evidence that statin use causes permanent long-term thinking or memory problems. And several studies looking at the relationship between dementia and statins suggest the opposite—that taking a statin lowers the risk of dementia.
An enzyme called CYP3A4 helps break down lovastatin (generic, Mevacor, Altoprev). Drugs that inhibit the activity of this enzyme can let lovastatin build up in circulation, which can lead to severe muscle problems. Based on new data, the FDA is warning people not to take lovastatin at the same time they are taking certain drugs that inhibit CYP3A4. These include:
- an HIV protease inhibitor
Only lower doses of lovastatin should be taken with gemfibrozil, high-dose niacin, cyclosporine, amiodarone, and verapamil.
Using statins safely
The FDA is correct in warning us of the possibility that statins may cause memory loss or increase blood sugar. Even if later data show neither is true, better safe than sorry.
But don’t stop taking your statin based on these FDA warnings. I’m definitely going to keep taking mine. If you are worried, though, talk with your doctor. If your cholesterol is only borderline high without a statin, then maybe it makes more sense for you to try diet and exercise to get it (and the rest of you) in shape.
I tell all of my patients who start a statin, increase its dose, or switch to a different one that they should stop the drug and call for advice if they:
- develop weak or very achy muscles (possible muscle damage)
- notice that their eyes or skin turn yellow or their urine turns brown (possible liver damage).
Because of the new FDA alerts, I’ll advise my statin-taking patients to be on the lookout for problems if they add a new antibiotic or other medication. I’ll also recommend that they call for advice if they develop sudden memory loss, which they would likely do anyway. But I won’t blame the statin until I have looked for more common reasons for memory loss.